Alert archive / Puerto Rico / Flash Flood Warnings in 2010

Flash Flood Warning 8, NWS JSJ

April 13, 2010

NWS JSJ issued this flash flood warning at Apr 13, 2010, 5:13 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2010, 5:13 PM CDT (22:13 UTC)
Expired
Apr 13, 2010, 8:00 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 43 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

767 
WGCA52 TJSJ 132213
FFWSJU
PRC089-119-140100-
/O.NEW.TJSJ.FF.W.0008.100413T2213Z-100414T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
613 PM AST TUE APR 13 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     LUQUILLO
     RIO GRANDE

* UNTIL 900 PM AST

* AT 604 PM AST...THE LOCAL EMERGENCY MANAGERS AS WELL AS DOPPLER 
WEATHER RADAR INDICATED THAT HEAVY RAINS CONTINUED ACROSS THESE 
AREAS. USGS SENSORS ALONG RIO MAMEYES ALSO INDICATED RAPID RIVER 
RISES ALONG THE RIVER AND ITS TRIBUTATIES. ESTIMATED RAINFALL 
ACCUMULATIONS HAVE SO FAR BEEN BETWEEN ONE TO THREE INCHES OR MORE 
AND ADDITIONAL HEAVY RAINFALL IS EXPECTED TO CONTINUE.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS... 
OR LOW WATER CROSSINGS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE 
THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO 
ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN.

&&

LAT...LON 1831 6580 1839 6576 1837 6568 1834 6568
      1829 6573

$$
RAM

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
594 
WGCA72 TJSJ 140100
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
900 PM AST TUE APR 13 2010

PRC089-119-140130-
/O.EXP.TJSJ.FF.W.0008.000000T0000Z-100414T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUQUILLO PR-RIO GRANDE PR-
900 PM AST TUE APR 13 2010

...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 900 PM AST 
FOR RIO GRANDE AND LUQUILLO MUNICIPALITIES...

DOPPLER RADAR INDICATED THAT THE HEAVY RAIN WHICH AFFECTED THIS AREA 
CONTINUE TO DISSIPATE OR MOVE AWAY. NO SIGNIFICANT ADDITIONAL HEAVY 
RAINFALL IS EXPECTED ACROSS THESE AREAS AT THIS TIME. USGS RIVER 
SENSORS ALSO INDICATED A SLOW DECLINE IN THE WATER LEVEL OF THE RIO 
MAMEYES NEAR SABANA. THEREFORE THE FLASH FLOOD WARNING WILL BE 
ALLOWED TO EXPIRE AT 900 PM AST.  

HOWEVER DURING THE NEXT HOUR OR SO MOTORISTS...VISITORS AND 
RESIDENTS ARE URGED TO EXERCISE CAUTION AND BE ALERT TO PONDING OF 
WATER ON ROADWAYS...AND ALLOW TIME FOR RIVER AND STREAMS TO RETURN 
TO NORMAL LEVELS.

LAT...LON 1831 6580 1839 6576 1837 6568 1834 6568
      1829 6573

$$

RAM

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 13, 2:14 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Apr 13, 2:14 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
314 PM AST TUE APR 13 2010

.SYNOPSIS...AT UPPER LEVELS...AN EAST-WEST 100-120 KNOT JET CORE
REMAINS 4 TO 6 DEGREES OF LATITUDE NORTH OF THE LOCAL AREA BUT IS
STILL PROVIDING GOOD VENTILATION FOR THE LOCAL AREA. THE JET WILL
ARCH NORTH BEGINNING SATURDAY AS A MID LATITUDE TROUGH DIGS INTO
THE WESTERN CARIBBEAN AND WILL RETURN ONCE THE TROUGH PASSES TO
THE EAST ON TUESDAY. ANOTHER TROUGH WILL PASS NORTH OF THE AREA ON
FRIDAY OF NEXT WEEK.

AT MID LEVELS... HIGH PRESSURE REMAINS OVER THE TROPICAL ATLANTIC
AND THE SOUTHERN CARIBBEAN THROUGH TUESDAY OF NEXT WEEK. PASSING
LOWS AND TROUGHS DOMINATE THE CANADIAN ATLANTIC AND EXTEND TOWARD
THE LOCAL AREA.

AT LOWER LEVELS...MOISTURE IS ARCHED OVER THE AREA ALONG THE
STREAMLINES IN A TROUGH WHOSE AXIS IS CENTERED NEAR IF NOT OVER
PUERTO RICO. LOW PRESSURE IS EXPECTED TO DEVELOP NORTH OF PUERTO
RICO ALTHOUGH CYCLOGENESIS IS NOT YET APPARENT. LOW PRESSURE
DRIFTS EAST WEDNESDAY AND THURSDAY...WHILE HIGH PRESSURE SINKS
SOUTH OVER SOUTH CAROLINA AND RIDGES EAST OVER THE ATLANTIC WATERS
TO OUR NORTH. HIGH PRESSURE WILL CONTINUE THROUGH EARLY NEXT
WEEK...BUT TROUGHING RE-DEVELOPS JUST NORTHWEST OF THE AREA NEXT
TUESDAY AND MOVES EAST OVER THE AREA TUESDAY NIGHT.

&&

.DISCUSSION...TROUGHING IS SLOWLY DEVELOPING ALONG A BROAD NORTH
SOUTH AXIS OVER THE AREA AND MOISTURE IS DEEPENING. RADAR TOPS
HAVE BEEN GENERALLY UNDER 40 THOUSAND FEET...BUT RAIN AMOUNTS IN
SOME AREAS HAVE EXCEEDED ONE TO TWO INCHES. WET CONDITIONS WILL
CONTINUE BUT WETTEST AREAS WILL BE DIFFICULT TO DETERMINE MUCH
AHEAD OF TIME DUE TO THE AMBIGUITY IN THE MODELS' LOCATION OF THE
LOW OR LOWS THAT ARE SUPPOSED TO FORM IN THE VICINITY AND MOVE
EAST LATER. HAVE FELT THAT THE GFS IS THE MOST CONSISTENT MODEL
AND HAVE USED WINDS FROM THAT MODEL THROUGHOUT MASSAGING THE POPS
TO FIT THE MOISTURE AND WINDS EXPECTED AND ASSUMING THAT MIDDAY
SEA BREEZES WILL DOMINATE THE SYNOPTIC FLOW. THE GFS HAS BEEN
HINTING AT VERY GOOD DIVERGENCE ALOFT WEDNESDAY WITH A PLUS 6 AT
14/18Z...SO NUMEROUS SHOWERS WITH A POSSIBLE SEA BREEZE SEEMS
REASONABLE FOR THE NORTH COAST. OTHERWISE FORECAST LATER IN THE
WEEK IS BASED ON GFS AND CONFIDENCE IS MEDIUM-LOW CONSIDERING THE
DISCREPANCIES IN MOISTURE AND WIND FIELDS. ONCE LOWS DO OR DO NOT
DEVELOP SHOULD BE ABLE TO ASCERTAIN CONDITIONS MORE PRECISELY.
NEVERTHELESS MJO IS ENTERING A WET PHASE AND MOISTURE WILL BE
PRESENT WITH OR WITHOUT CYCLOGENESIS SO THE CHANCES OF URBAN AND
SMALL STREAM FLOODING OR MAIN STEM RIVER FLOODING THIS WEEK ARE
ELEVATED.

&&

.AVIATION...
MOSTLY VFR CONDS EXPECTED AT ALL TAF SITES FOR THE NEXT
12 HOURS...HOWEVER MVFR CONDITIONS AND LOCAL MOUNTAIN OBSCURATIONS ARE
POSSIBLE MAINLY OVER THE CENTRAL...WESTERN INTERIOR...AND WEST
SECTIONS OF PUERTO RICO THROUGH ABOUT 13/23Z.

ALSO VCSH OR PASSING SHRA EXPECTED ACROSS TNCM AND TKPK RESULTING
IN BRIEF PERIODS OF MVFR.

&&

.MARINE...SEAS INCREASE WEDNESDAY AND THURSDAY AND MODELS SHOW
OVER 7 FEET AT BUOY 41043. BUT MODEL ALSO SHOWS A NASTY CROSS OF
8-SECOND PERIOD WIND WAVES FROM NORTHEAST AND NORTH THAT COULD
MAKE CONDITIONS TREACHEROUS THURSDAY AND FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  76  88  76  85 /  40  60  40  50
STT  76  85  78  87 /  50  50  40  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

23/12
Hazardous weather outlook, Apr 13, 4:46 AM CDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
546 AM AST TUE APR 13 2010

AMZ710>745-PRZ001>013-141000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
546 AM AST TUE APR 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS WITH ISOLATED THUNDERSTORMS ARE
POSSIBLE TODAY...WHICH COULD PRODUCE PERIODS OF HEAVY RAINFALL.
URBAN AND SMALL STREAM FLOODING ARE LIKELY...MAINLY OVER THE
WESTERN INTERIOR AND WEST SECTIONS OF PUERTO RICO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SIGNIFICANT INCREASE IN MOISTURE...COMBINE WITH FAVORABLE UPPER
LEVEL ATMOSPHERIC CONDITIONS ARE EXPECTED TO BEGIN DURING MID
WEEK...WHICH COULD LEAD TO EPISODES OF HEAVY RAINFALL AT ANY TIME
FROM WEDNESDAY THROUGH AT LEAST FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME. HOWEVER...COULD
BE REQUIRED AT ANY TIME DURING THIS WEEK.

AMZ715-725-VIZ001-002-141000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
546 AM AST TUE APR 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SIGNIFICANT INCREASE IN MOISTURE...COMBINE WITH FAVORABLE
UPPER LEVEL ATMOSPHERIC CONDITIONS ARE EXPECTED TO BEGIN DURING
MID WEEK...WHICH COULD LEAD TO EPISODES OF HEAVY RAINFALL AT ANY
TIME FROM WEDNESDAY THROUGH AT LEAST FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.
HOWEVER...COULD BE REQUIRED AT ANY TIME THIS WEEK.

In the hours before

Special weather statement, Apr 13, 1:55 PM CDT, 3 hours 18 minutes before
PRC007-021-025-031-061-063-105-127-135-137-139-132000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
255 PM AST TUE APR 13 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL 400 PM AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO
     BAYAMON...CAGUAS...AGUAS BUENAS...GURABO...NARANJITO...TOA
     ALTA...TRUJILLO ALTO...GUAYNABO...CAROLINA...SAN JUAN AND TOA
     BAJA

INCLUDING THE FOLLOWING LOCATIONS
     BAYAMON...CANDELARIA...CAROLINA...GUAYNABO...PAJAROS...SABANA
     SECA...SAN JUAN AND TRUJILLO ALTO

AT 252 PM AST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTH OF BAYAMON...MOVING SOUTHEAST AT
10 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO
40 MPH.
Special weather statement, Apr 13, 2:01 PM CDT, 3 hours 12 minutes before
PRC007-021-025-031-061-063-105-127-135-137-139-132000-

COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
255 PM AST MARTES 13 DE ABRIL DE 2010

EL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN HA EMITIDO UN
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO EN EFECTO HASTA
LAS 400 PM AST PARA LAS PERSONAS EN LOS SIGUIENTES MUNICIPIOS
EN PUERTO RICO

     BAYAMON...CAGUAS...AGUAS BUENAS...GURABO...NARANJITO...TOA
     ALTA...TRUJILLO ALTO...GUAYNABO...CAROLINA...SAN JUAN Y TOA
     BAJA

INCLUYENDO A

BAYAMON...CANDELARIA...CAROLINA...GUAYNABO...PAJAROS...SABANA
SECA...SAN JUAN Y TRUJILLO ALTO

A LAS 2:52 PM AST EL RADAR DOPPLER DEL SERVICIO NACIONAL DE
METEOROLOGIA INDICO UNA FUERTE TRONADA 4 MILLAS AL SUR DE
BAYAMON...MOVIENDOSE AL SURESTE A 10 MPH. ESTA TORMENTA SERA CAPAZ
DE PRODUCIR RAFAGAS DE VIENTO HASTA 40 MPH.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 7:47 AM CDTAreal Flood AdvisoryJSJ118 min
Apr 13, 8:42 AM CDTFlash Flood WarningJSJ93 min
Apr 13, 9:44 AM CDTAreal Flood AdvisoryJSJ94 min
Apr 13, 2:42 PM CDTAreal Flood AdvisoryJSJ84 min
Apr 13, 2:43 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 13, 3:10 PM CDTSpecial Marine WarningJSJ97 min
Apr 13, 3:16 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 13, 4:41 PM CDTSpecial Marine WarningJSJ109 min
Apr 13, 5:51 PM CDTFlash Flood WatchJSJ25 hr
Apr 13, 6:26 PM CDTAreal Flood AdvisoryJSJ7 hr
Apr 13, 6:45 PM CDTFlash Flood WarningJSJ5 hr
Apr 13, 6:56 PM CDTSpecial Marine WarningJSJ67 min

Nearby

Flash Flood Warnings in Puerto Rico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.